Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 53, NWS Grand Rapids, MI

June 21, 1997Barry County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 21, 1997, 4:18 PM EDT for Barry County, Michigan. It was in force for 77 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1997, 4:18 PM EDT (20:18 UTC)
Expired
Jun 21, 1997, 5:35 PM EDT
In force
77 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Barry County, MI

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:24 PM EDTThunderstorm WindHastings, MIBarry County Central Dispatch reported trees and power lines downed 2 miles northwest of Hastings.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 4:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 212017 RRA
SVRGRR
MIC015-037-045-067-212135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
418 PM EDT SAT JUN 21 1997

* SEVERE THUNDERSTORM WARNING FOR
  IONIA COUNTY - SOUTH CENTRAL LOWER MICHIGAN
  CLINTON COUNTY - SOUTH CENTRAL LOWER MICHIGAN
  BARRY COUNTY - SOUTHWESTERN LOWER MICHIGAN
  EATON COUNTY - SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 535 PM EDT
 
* SOME LOCATIONS AFFECTED
  CHARLOTTE            AROUND 415 PM EDT
  PORTLAND             AROUND 420 PM EDT
  EATON RAPIDS         AROUND 430 PM EDT
  ST JOHNS             AROUND 445 PM EDT

* AT 416 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS DETECTED BY
NATIONAL  WEATHER SERVICE DOPPLER RADAR EXTENDING FROM NEAR ST JOHNS
SOUTHWEST TO HASTINGS MOVING EAST   AT 40 MPH.

GO INSIDE A STURDY BUILDING AND STRAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES.

TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:07 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 21, 12:07 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1205 PM EDT SAT JUN 21 1997

UPDATED ENTIRE FCST AREA TO END SHOWERS AND THUNDERSTORMS EARLY THIS
AFTERNOON...AS CLOUD TOPS ARE WARMING TO THE WEST IN THE IR IMAGERY.
AREA NWS 88D RADARS ALSO INDICATE A NE MOVEMENT TO THE PCPN. SO
EXPECT PCPN TO END FROM SW TO NE...THEN BECOMING PARTLY TO MOSTLY
CLOUDY. QUESTION IS...WILL AIRMASS RECOVER THIS AFTERNOON...AND WILL
THERE BE A LOW LVL BOUNDARY TO FOCUS ANY ADDITIONAL CONVECTION.
PRESENT SFC ANALYSIS SHOWS A WAKE LOW OVR NRN ILLINOIS...BEHIND
CURRENT T-STORM COMPLEX...WITH SW WINDS AHD OF WAKE LOW IN ERN IL
AND ALL OF IN. POSSIBILITY EXISTS THAT OUTFLOW BNDRY FROM CURRENT
CONVECTION COULD PROPAGATE TO THE SW INTO THE MEAN SW FLOW...AND
FIRE OFF ANOTHER COMPLEX SOMEWHERE IN THE VICINITY OF SRN LK MI OR
SW LWR LATE THIS AFTERNOON. FOR THIS REASON...ADDED REDEVELOPMENT
WORDING TO THE ZONES. HIGHS SHOULD CREEP BACK UP INTO THE LOW^ 80S
MOST LOCALES THIS AFTERNOON WITH SOME SUNSHINE AND SW FLOW.

RJD

In the hours before

Special weather statement, Jun 21, 12:43 PM EDT, 3 hours 35 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-221200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1243 PM EDT SAT JUN 21 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ON TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...

A WARM...VERY MOIST AND UNSTABLE AIR MASS CONTINUES IN PLACE ACROSS
THE GREAT LAKES REGION THIS SATURDAY AFTERNOON. A WEAK LOW PRESSURE
AREA WAS IN NORTHERN ILLINOIS AT MIDDAY...WHICH SHOULD MOVE
NORTHEAST INTO LOWER MICHIGAN LATER THIS AFTERNOON. CONVERGENCE IN
THE LOWER ATMOSPHERE ASSOCIATED WITH THE LOW WILL LIKELY SET OFF
ANOTHER ROUND OF THUNDERSTORMS AFTER ABOUT 300 PM LASTING THROUGH
THE EVENING HOURS IN THE SOUTHWEST QUARTER OF LOWER MICHIGAN.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...
ESPECIALLY LATE THIS AFTERNOON AND WELL INTO THE EVENING. THE MAIN
THREAT OF SEVERE WEATHER WILL BE STRONG WIND GUSTS UP TOWARD 70 MPH.
HAIL TO 3/4 INCH DIAMETER IS ALSO POSSIBLE IN ADDITION TO TORRENTIAL
DOWNPOURS OF HEAVY RAIN. STORM MOVEMENT WILL BE NORTHEAST AT 30 TO
35 MPH.

...SPOTTER ACTIVATION...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWEST LOWER MICHIGAN
LATER THIS AFTERNOON AND INTO THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION AND ANY
FURTHER UPDATES CONCERNING THE SEVERE WEATHER THREAT IN SOUTHWEST
LOWER MICHIGAN.

RJD
Special weather statement, Jun 21, 4:00 PM EDT, 18 minutes before
MIZ052-058-059-065>067-072>074-078>081-220100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT SAT JUN 21 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH IN EFFECT
UNTIL 900 PM EDT SATURDAY FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL MICHIGAN:
IONIA

IN CENTRAL MICHIGAN:
CLINTON            EATON              INGHAM

THIS INCLUDES THE CITY OF LANSING

IN SOUTHWEST COASTAL MICHIGAN:
CASS

IN SOUTH CENTRAL MICHIGAN:
BARRY              BRANCH             CALHOUN
HILLSDALE          JACKSON            KALAMAZOO
ST JOSEPH

THIS INCLUDES THE CITIES OF...KALAMAZOO...BATTLE CREEK...AND JACKSON

AT 400 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR SOUTH
BEND TO SAGINAW. THESE STORMS WERE MOVING EAST AT 35 MPH... AND WILL
TRACK ACROSS THE WATCH AREA THROUGH THE EARLY EVENING HOURS.

ANY STORMS THAT BECOME SEVERE WILL BE CAPABLE OF PRODUCING LARGE
HAIL UP TO TWO INCHES IN DIAMETER... WIND GUSTS TO 70 MPH... AND
POSSIBLY AN ISOLATED TORNADO.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION
STATION... OR CABLE TV OUTLET FOR THE LATEST INFORMATION AND
POSSIBLE WARNINGS.

TRH
Special weather statement, Jun 21, 4:00 PM EDT, 18 minutes before
MIZ052-058-059-065>067-072>074-078>081-220100-
SPECIAL WEATHER STATEMENT...CORRECTION TO ADD GRATIOT COUNTY TO TEXT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT SAT JUN 21 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH IN EFFECT
UNTIL 900 PM EDT SATURDAY FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL MICHIGAN:
IONIA

IN CENTRAL MICHIGAN:
CLINTON            EATON              INGHAM

THIS INCLUDES THE CITY OF LANSING

IN SOUTHWEST COASTAL MICHIGAN:
CASS

IN SOUTH CENTRAL MICHIGAN:
BARRY              BRANCH             CALHOUN
HILLSDALE          JACKSON            KALAMAZOO
ST JOSEPH          GRATIOT

THIS INCLUDES THE CITIES OF...KALAMAZOO...BATTLE CREEK...AND JACKSON

AT 400 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR SOUTH
BEND TO SAGINAW. THESE STORMS WERE MOVING EAST AT 35 MPH... AND WILL
TRACK ACROSS THE WATCH AREA THROUGH THE EARLY EVENING HOURS.

ANY STORMS THAT BECOME SEVERE WILL BE CAPABLE OF PRODUCING LARGE
HAIL UP TO TWO INCHES IN DIAMETER... WIND GUSTS TO 70 MPH... AND
POSSIBLY AN ISOLATED TORNADO.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION
STATION... OR CABLE TV OUTLET FOR THE LATEST INFORMATION AND
POSSIBLE WARNINGS.

TRH
Special weather statement, Jun 21, 4:03 PM EDT, 15 minutes before
MIZ052-058-059-065>067-072>074-078>081-220100-
SPECIAL WEATHER STATEMENT...CORRECTION TO ADD GRATIOT COUNTY TO TEXT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT SAT JUN 21 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH IN EFFECT
UNTIL 900 PM EDT SATURDAY FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL MICHIGAN:
IONIA

IN CENTRAL MICHIGAN:
CLINTON            EATON              INGHAM

THIS INCLUDES THE CITY OF LANSING

IN SOUTHWEST COASTAL MICHIGAN:
CASS

IN SOUTH CENTRAL MICHIGAN:
BARRY              BRANCH             CALHOUN
HILLSDALE          JACKSON            KALAMAZOO
ST JOSEPH          GRATIOT

THIS INCLUDES THE CITIES OF...KALAMAZOO...BATTLE CREEK...AND JACKSON

AT 400 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR SOUTH
BEND TO SAGINAW. THESE STORMS WERE MOVING EAST AT 35 MPH... AND WILL
TRACK ACROSS THE WATCH AREA THROUGH THE EARLY EVENING HOURS.

ANY STORMS THAT BECOME SEVERE WILL BE CAPABLE OF PRODUCING LARGE
HAIL UP TO TWO INCHES IN DIAMETER... WIND GUSTS TO 70 MPH... AND
POSSIBLY AN ISOLATED TORNADO.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION
STATIjON... OR CABLE TV OUTLET FOR THE LATEST INFORMATION AND
POSSIBLE WARNINGS.

TRH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:09 PM EDTFlash Flood WarningGRROttawa2 hr
Jun 20, 8:09 PM EDTFlash Flood WarningGRRAllegan51 min
Jun 20, 8:09 PM EDTSevere Thunderstorm WarningGRRAllegan51 min
Jun 20, 8:21 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton49 min
Jun 20, 8:55 PM EDTFlash Flood WarningGRRBarry2 hr
Jun 20, 9:15 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo50 min
Jun 20, 10:00 PM EDTFlash Flood WarningGRRAllegan, Ottawa2 hr
Jun 21, 12:00 AM EDTFlash Flood WarningGRRAllegan, Ottawa6 hr
Jun 21, 2:32 AM EDTSevere Thunderstorm WarningGRRCass, Kalamazoo, Saint Joseph, Van Buren48 min
Jun 21, 5:08 AM EDTFlash Flood WarningGRRAllegan, Ottawa12 hr
Jun 21, 4:18 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Ionia77 min
Jun 21, 4:23 PM EDTSevere Thunderstorm WarningGRRCass47 min
Jun 21, 4:39 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Saint Joseph61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.